Kansas, 2015

Flash Flooding and Flooding in Kansas, June 4 to 6, 2015

June 4 to 6, 2015 · NWS TOP · 63 events in 16 counties and zones

Several MCSs affected northeast Kansas during this 2-day event. Each round of storms brought hail, gusty winds, and flooding rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Several MCSs affected northeast Kansas during this 2-day event. Each round of storms brought hail, gusty winds, and flooding rains. Each of the MCSs formed near the NE/KS state line and moved southeastward across the area. The environment was able to recover after each round, and the convection remained partially surface based through out the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 3:02 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 4, 3:02 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
402 AM CDT Thu Jun 4 2015

.SHORT TERM...(Today and Tonight)
Issued at 402 AM CDT THU JUN 4 2015

Another complicated short-term forecast is in place for today as
conditions will continue to be strongly influenced by mesoscale and
lingering storm-scale features.

A mid-level ridge stretched across the central U.S. with models
showing it remaining anchored over this region through the
short-term period. Water vapor imagery showed a few embedded
shortwaves that had developed along the northern edge of the ridge
axis that was helping to support the development of scattered
thunderstorms across Nebraska and far northern Kansas early this
morning. Short-range models show this early morning activity near
the KS/NE border to continue to lift just north of the border
through around sunrise before a shift in the winds aloft cause the
storms to shift southeastward and track across northeast and into
east central Kansas through mid to late morning. These morning
storms should generally remain below severe criteria as inhibition
remains in place and effective shear steadily weakens to 25-30kts,
however cannot rule out some marginally-severe hail or gusty winds
from any stronger storms. Most of the short-range models show these
morning storms weakening and diminishing by late morning/early
afternoon with a few hours of mostly dry conditions during the
afternoon hours. However, it is worth noting that both the Hi-Res
ARW/NMM are showing a few isolated storms developing during the
early/mid afternoon hours, likely initiating off of a lingering
outflow boundary, so this potential will need to be monitored
closely. Much like yesterday, the morning cloud cover should keep
temperatures fairly steady initially, but if we're able to get some
breaks in the cloud cover during the early/mid afternoon hours
(which several models are suggesting), then it shouldn't take long
for temperatures to reach into the low/mid 80s across much of the
area as the southerly low-level jet remains in place over the
region, helping to support warm-air advection into the region.  The
coolest conditions will likely be in far northeast Kansas and along
the Kansas/Nebraska border where cloud cover may linger.

Concerns then shift to later this afternoon and this evening for
additional thunderstorm development and the potential for some
strong to severe storms. The surface low pressure west of the
forecast area looks to remain in place with the associated frontal
boundary remaining fairly stationary across western Kansas into
central Nebraska. This boundary, as well as any lingering outflow
boundaries, should be the focus for additional thunderstorm
initiation as early as late this afternoon and into this evening
across north central and far northern Kansas. Whether these storms
will remain somewhat anchored along these boundaries and stay mainly
focused across northern Kansas or if these storms will morph into a
complex of storms that tracks southeastward across the CWA is still
uncertain. However, atmospheric conditions across the northern half
of the CWA should be conducive to the development of strong to
severe storms as inhibition weakens across the area by late
afternoon/early evening, MUCAPE values reach upwards of 3000-4000
J/kg, and 0-6km bulk shear values reach upwards of 30-35kts. The
low-level jet quickly increases across central Kansas late afternoon
through the evening hours with a zone of increased 0-1km helicity
values and bulk shear values across far north central and far
northeast Kansas, so cannot rule out the potential for an isolated
tornado across that region. Otherwise, main threats would be large
hail, damaging winds, and locally heavy rain. Inhibition looks to
build back in during the mid to late evening hours, so storms may
become more elevated at that time. With the cloud cover in place,
low temperatures should only drop into the mid/upper 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 402 AM CDT THU JUN 4 2015

Morning convection Friday will likely lay out some boundaries across
northeast Kansas. These mesoscale boundaries will be a focus for
additional scattered thunderstorm development during the afternoon
and evening hours. Atmosphere is forecast to be unstable with CAPE
in the 3000 J/kg to 4000 J/kg range in the afternoon and evening
with no inhibition. Locally heavy rainfall will again be possible
with high precipitable water in the column and increasing theta-e
with the strengthening of the low level jet Friday night. Upper
level ridge over the Central Plains will keep northern Kansas on the
south edge of the westerlies and models continue to be consistent
with flattening the ridge Saturday night as an upper level trough
moves across the northern and Central Plains. The above feature will
move a front into northern Kansas on Sunday. Strong to severe
thunderstorms will be possible Saturday afternoon and night,
especially north of Interstate 70 where instability and shear will
be supportive of severe storms. Large hail and damaging winds along
be the main hazards. Locally heavy rainfall will continue to be a
concern Saturday night and again on Sunday. The front is still
forecast to move through the forecast area on Monday then stall over
southern Kansas Monday night before lifting northward again by
Wednesday which will keep some small chances of precipitation in the
forecast in the Monday to Wednesday period. Highs will generally be
in the 80s with lows in the 60s to lower 70s.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1212 AM CDT THU JUN 4 2015

Most of the thunderstorms should remain north of the terminals through the
early morning hours. Though some model solutions show after 10Z
that scattered storms may develop southward towards the terminals.
So I left in VCTS through Thursday morning. Most of the time
ceilings should remain VFR, though if storms move near the
terminals ceilings and visibilities may drop to MVFR for a brief
time. There could be another chance for thunderstorms across the
terminals Thursday evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 10 AM CDT this morning FOR KSZ008>012-
020>024-026-036-038>040.

&&

SHORT TERM...Hennecke
LONG TERM...53
AVIATION...Gargan
Hazardous weather outlook, Jun 4, 3:41 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
441 AM CDT THU JUN 4 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-050945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
441 AM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED EARLY MORNING STORMS NEAR THE KANSAS/NEBRASKA BORDER
SHOULD BECOME MORE WIDESPREAD AROUND SUNRISE AND TRACK
SOUTHEAST INTO PORTIONS OF EAST CENTRAL KANSAS THROUGH THE MID TO
LATE MORNING HOURS. THESE STORMS SHOULD REMAIN BELOW THE SEVERE
LIMITS...HOWEVER CANNOT RULE OUT SOME SMALL HAIL OR GUSTY WINDS
FROM ANY STRONGER STORMS. LOCALLY HEAVY RAIN AND FLOODING WILL BE
POSSIBLE. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR
AREAS ALONG AND NORTH OF INTERSTATE 70 THROUGH 10 AM.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS
AFTERNOON THROUGH THIS EVENING ACROSS NORTH CENTRAL AND FAR
NORTHERN KANSAS BEFORE SHIFTING SOUTHWARD THROUGH THE EVENING AND
EARLY OVERNIGHT HOURS. STRONG TO SEVERE STORMS WILL BE POSSIBLE
WITH THIS ACTIVITY...ESPECIALLY NORTH OF INTERSTATE 70...WITH
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN BEING THE
PRIMARY THREATS. ALSO CANNOT RULE OUT THE THREAT FOR AN ISOLATED
TORNADO ACROSS FAR NORTH CENTRAL AND FAR NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH SUNDAY
ACROSS THE OUTLOOK AREA. MANY OF THE FORECAST DETAILS WILL BE
DRIVEN BY STORMS FROM THE PREVIOUS DAY...INCREASING UNCERTAINTY IN
THE FORECAST.

THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AND AGAIN
SATURDAY AND SATURDAY NIGHT WITH THE BEST CHANCES NEAR AND NORTH
OF INTERSTATE 70. THESE STORMS COULD BE SEVERE AND PRODUCE
DAMAGING WINDS...HAIL...AND HEAVY RAINFALL. FLASH FLOODING AND
FLOODING OF STREAMS AND CREEKS IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 4, 1:15 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
215 AM CDT THU JUN 4 2015

KSZ012-040745-
BROWN-
215 AM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN COUNTY...

THROUGH 245 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS
PORTIONS OF NORTHWESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE RESERVE.

&&

LAT...LON 3996 9542 3995 9574 4000 9578 4000 9543
TIME...MOT...LOC 0715Z 255DEG 8KT 4000 9562

HENNECKE
Special weather statement, Jun 4, 1:45 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 AM CDT THU JUN 4 2015

KSZ012-040815-
BROWN-
245 AM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY...

THROUGH 315 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH
ACROSS PORTIONS OF NORTH CENTRAL BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE RESERVE.

&&

LAT...LON 3996 9547 3995 9574 4000 9576 4001 9576
      4000 9546
TIME...MOT...LOC 0745Z 246DEG 13KT 3999 9560

HENNECKE
Special weather statement, Jun 4, 2:08 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT THU JUN 4 2015

KSZ011-012-040845-
BROWN-NEMAHA-
308 AM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND WEST
CENTRAL BROWN COUNTIES...

THROUGH 345 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF EAST CENTRAL NEMAHA AND WEST CENTRAL BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE FAIRVIEW AND POWHATTAN.

&&

LAT...LON 3991 9562 3975 9556 3967 9593 3980 9599
TIME...MOT...LOC 0809Z 251DEG 21KT 3977 9582

HENNECKE
Special weather statement, Jun 4, 2:45 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT THU JUN 4 2015

KSZ012-040915-
BROWN-
345 AM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY...

THROUGH 415 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
PORTIONS OF CENTRAL BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
POWHATTAN.

&&

LAT...LON 3989 9555 3976 9549 3972 9571 3981 9577
TIME...MOT...LOC 0845Z 250DEG 13KT 3978 9568

HENNECKE
Special weather statement, Jun 4, 3:34 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT THU JUN 4 2015

KSZ012-024-041000-
BROWN-JACKSON-
434 AM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
SOUTHWESTERN BROWN COUNTIES...

THROUGH 500 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHEASTERN JACKSON AND SOUTHWESTERN BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE KICKAPOO RESERVATION...WHITING...
HORTON AND WILLIS.

&&

LAT...LON 3974 9547 3965 9545 3965 9556 3957 9556
      3954 9557 3953 9578 3957 9579 3970 9579
TIME...MOT...LOC 0934Z 263DEG 25KT 3961 9572

HENNECKE
Special weather statement, Jun 4, 3:46 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT THU JUN 4 2015

KSZ012-041015-
BROWN-
446 AM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BROWN COUNTY...

THROUGH 515 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF EASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND HEAVY RAIN. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF BROWN COUNTY.

&&

LAT...LON 3986 9533 3965 9534 3983 9563 3996 9549
TIME...MOT...LOC 0946Z 313DEG 26KT 3982 9547

HENNECKE

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

21 hail, 18 thunderstorm wind, 17 flash flood, 7 flood. Local standard time, as filed.

Hail, Brown

When
June 4, 3:47 AM CST to 3:48 AM CST
Where
Brown County, 2.96 mi SSW of Mercier
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.660, -95.620

Hail, Cloud

When
June 4, 6:30 AM CST to 6:31 AM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Hail, Cloud

When
June 4, 6:34 AM CST to 6:35 AM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Hail, Ottawa

When
June 4, 7:05 AM CST to 7:06 AM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Flash Flood, Brown

When
June 4, 9:13 AM CST to 12:13 PM CST
Where
Brown County, 0.53 mi W of Morrill to 1.01 mi WSW of Morrill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.930, -95.690

The ditches were running out of their banks and down the streets.

Flash Flood, Brown

When
June 4, 10:00 AM CST to 12:00 PM CST
Where
Brown County, 2.53 mi WSW of Robinson to 1.71 mi SW of Robinson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.800, -95.460

There were two locations near Robinson where gravel and debris had been washed onto the roads from water coming off the fields.

Hail, Clay

When
June 4, 10:15 AM CST to 10:17 AM CST
Where
Clay County, Clay Center
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.380, -97.120

Hail, Riley

When
June 4, 11:01 AM CST to 11:03 AM CST
Where
Riley County, 0.54 mi E of Keats
Measured
2 in hail
Reported by
Public
Coordinates
39.220, -96.710

Hail, Pottawatomie

When
June 4, 11:30 AM CST to 11:31 AM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.420

Hail, Wabaunsee

When
June 4, 11:50 AM CST to 11:51 AM CST
Where
Wabaunsee County, 0.54 mi W of Alma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.020, -96.290

Hail, Wabaunsee

When
June 4, 12:23 PM CST to 12:24 PM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Hail, Wabaunsee

When
June 4, 12:23 PM CST to 12:24 PM CST
Where
Wabaunsee County, 3.76 mi W of Keene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -96.100

Hail, Wabaunsee

When
June 4, 12:25 PM CST to 12:27 PM CST
Where
Wabaunsee County, 3.84 mi ENE of Eskridge
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -96.040

Hail, Osage

When
June 4, 12:40 PM CST to 12:42 PM CST
Where
Osage County, 9.1 mi NW of Burlingame
Measured
1.75 in hail
Reported by
Public
Coordinates
38.850, -95.940

Hail, Osage

When
June 4, 1:00 PM CST to 1:02 PM CST
Where
Osage County, 4.15 mi N of Burlingame
Measured
1.75 in hail
Reported by
Public
Coordinates
38.810, -95.830

Hail, Osage

When
June 4, 1:06 PM CST to 1:08 PM CST
Where
Osage County, 3.45 mi N of Burlingame
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -95.830

Flood, Brown

When
June 4, 1:35 PM CST to 3:35 PM CST
Where
Brown County, 1.26 mi SSW of Padonia to 0.57 mi SSE of Hamlin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.904, -95.561

Walnut creek is out of its banks. 280th rd southwest of Padonia has been closed because of the flood waters.

Thunderstorm Wind, Pottawatomie

When
June 4, 6:40 PM CST to 6:42 PM CST
Where
Pottawatomie County, 6.14 mi NNW of Fostoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.510, -96.570

Wind gusts estimated.

Thunderstorm Wind, Pottawatomie

When
June 4, 6:40 PM CST to 6:42 PM CST
Where
Pottawatomie County, 6.14 mi NNW of Fostoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.510, -96.570

An 8 inch diameter tree limb was blown down.

Thunderstorm Wind, Pottawatomie

When
June 4, 7:00 PM CST to 7:02 PM CST
Where
Pottawatomie County, 3.01 mi ENE of Belvue
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.240, -96.120

Wind gusts estimated.

Thunderstorm Wind, Riley

When
June 4, 7:00 PM CST to 7:02 PM CST
Where
Riley County, Manhattan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.580

A few 2 to 3 inch diameter tree limbs down.

Hail, Shawnee

When
June 4, 8:13 PM CST to 8:15 PM CST
Where
Shawnee County, 1.75 mi SW of Grove
Measured
1.75 in hail
Reported by
Public
Coordinates
39.160, -95.890

Thunderstorm Wind, Shawnee

When
June 4, 8:18 PM CST to 8:20 PM CST
Where
Shawnee County, 2.25 mi ESE of Valencia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.060, -95.840

Wind gusts estimated.

Thunderstorm Wind, Shawnee

When
June 4, 8:24 PM CST to 8:26 PM CST
Where
Shawnee County, 3.83 mi WNW of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.000, -95.740

Wind gusts estimated.

Thunderstorm Wind, Shawnee

When
June 4, 8:25 PM CST to 8:27 PM CST
Where
Shawnee County, 2.33 mi NNW of Kiro
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -95.820

Entire trees knocked down by the winds.

Hail, Shawnee

When
June 4, 8:34 PM CST to 8:36 PM CST
Where
Shawnee County, 3.45 mi S of Menoken
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -95.750

Hail, Shawnee

When
June 4, 8:42 PM CST to 8:44 PM CST
Where
Shawnee County, 2.33 mi SSE of Menoken
Measured
1.25 in hail
Reported by
Public
Coordinates
39.050, -95.730

Thunderstorm Wind, Shawnee

When
June 4, 8:45 PM CST to 8:47 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

An 18 inch diameter tree limb was blown down.

Flash Flood, Shawnee

When
June 4, 8:47 PM CST to 10:47 PM CST
Where
Shawnee County, 3.45 mi S of Menoken to 3.44 mi S of Menoken
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.030, -95.750

Reports of stalled cars and 8 to 10 inches of water running over 21st and Fairlawn.

Flash Flood, Shawnee

When
June 4, 9:00 PM CST to June 5, 12:00 AM CST
Where
Shawnee County, 2.33 mi SSE of Menoken to 2.17 mi W of Topeka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.050, -95.730

Local law enforcement shut down the 200th block of Gage blvd due to impassible water.

Thunderstorm Wind, Shawnee

When
June 4, 9:02 PM CST to 9:04 PM CST
Where
Shawnee County, Topeka
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
39.050, -95.680

Wind gusts measured.

Flash Flood, Shawnee

When
June 4, 9:05 PM CST to June 5, 12:05 AM CST
Where
Shawnee County, 4.28 mi NNE of Auburn to 4.12 mi NNE of Auburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.960, -95.800

Fire department reported 10 inches of water running across 61st and Auburn rd.

Flash Flood, Shawnee

When
June 4, 9:31 PM CST to June 5, 12:31 AM CST
Where
Shawnee County, 0.87 mi SE of Willard to 0.69 mi ESE of Willard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.090, -95.940

Reports of large amounts of flooding over streets and yards.

Flash Flood, Shawnee

When
June 4, 9:36 PM CST to June 5, 12:36 AM CST
Where
Shawnee County, 0.48 mi NNW of Topeka to 0.54 mi NNW of Topeka
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.056, -95.683

Cars stalled out in the water near 5th and Western rd.

Hail, Franklin

When
June 4, 10:15 PM CST to 10:16 PM CST
Where
Franklin County, 0.88 mi SW of Richter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.610, -95.390

Flash Flood, Marshall

When
June 4, 10:44 PM CST to June 5, 12:44 AM CST
Where
Marshall County, 1.1 mi SSW of Marysville to 0.95 mi NW of Marysville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.835, -96.657

Reports of 6 inches of water running across some streets in town.

Hail, Anderson

When
June 4, 10:56 PM CST to 10:58 PM CST
Where
Anderson County, 1.48 mi SSW of Greely
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -95.130

Flood, Cloud

When
June 4, 11:30 PM CST to June 5, 1:30 AM CST
Where
Cloud County, 0.92 mi S of Concordia to 0.51 mi SW of Concordia
Cause
Heavy Rain
Reported by
Public
Coordinates
39.557, -97.671

Numerous streets were flooded in town.

Flash Flood, Nemaha

When
June 4, 11:33 PM CST to June 5, 1:33 AM CST
Where
Nemaha County, 1.38 mi N of Centralia to 2.95 mi NNE of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.750, -96.130

Weyer creek is running across K-187 and is 1 foot deep.

Thunderstorm Wind, Riley

When
June 4, 11:37 PM CST to 11:39 PM CST
Where
Riley County, 1.07 mi E of Riley
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.300, -96.810

Numerous 5 inch diameter tree branches were snapped by wind.

Hail, Jackson

When
June 4, 11:40 PM CST to 11:42 PM CST
Where
Jackson County, 1.6 mi E of Holton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.470, -95.720

Hail, Jackson

When
June 4, 11:40 PM CST to 11:42 PM CST
Where
Jackson County, 0.53 mi E of Holton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.470, -95.740

Thunderstorm Wind, Riley

When
June 4, 11:50 PM CST to 11:52 PM CST
Where
Riley County, 0.69 mi N of (Mhk)manhattan Muni
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
39.160, -96.670

Wind gusts measured.

Thunderstorm Wind, Riley

When
June 4, 11:50 PM CST to 11:52 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.180, -96.570

A 12 inch diameter tree was uprooted.

Thunderstorm Wind, Riley

When
June 4, 11:53 PM CST to 11:55 PM CST
Where
Riley County, 0.69 mi N of (Mhk)manhattan Muni
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
39.160, -96.670

Wind gusts measured.

Flash Flood, Pottawatomie

When
June 5, 12:00 AM CST to 5:00 AM CST
Where
Pottawatomie County, 2.94 mi NW of St Marys to 1.97 mi WNW of St Marys
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.226, -96.114

Reports of railroad tracks washed out due to flood waters just west of St. Marys near hwy 24.

Thunderstorm Wind, Ottawa

When
June 5, 12:05 AM CST to 12:07 AM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.120, -97.710

Wind gusts estimated.

Thunderstorm Wind, Pottawatomie

When
June 5, 12:07 AM CST to 12:09 AM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.190, -96.420

Wind gusts estimated.

Thunderstorm Wind, Pottawatomie

When
June 5, 12:11 AM CST to 12:13 AM CST
Where
Pottawatomie County, 1.07 mi W of Wamego Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.290

Wind gusts estimated.

Thunderstorm Wind, Riley

When
June 5, 12:22 AM CST to 12:24 AM CST
Where
Riley County, 0.69 mi N of (Mhk)manhattan Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.160, -96.670

Wind gusts measured.

Flash Flood, Clay

When
June 5, 2:00 AM CST to 4:00 AM CST
Where
Clay County, 4.41 mi WNW of Morganville to 2.11 mi WSW of Morganville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.484, -97.281

Water running over the road at 25th and Frontier rd, 26th and Jayhawk rd, and 23rd and Hackberry rd.

Thunderstorm Wind, Douglas

When
June 5, 2:15 AM CST to 2:17 AM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.960, -95.260

Wind gusts estimated.

Flash Flood, Shawnee

When
June 5, 2:27 AM CST to 4:27 AM CST
Where
Shawnee County, 1.48 mi NNW of Grove to 1.59 mi ESE of Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.200, -95.880

Residents being evacuated due to flooding along the little Soldier creek.

Flash Flood, Pottawatomie

When
June 5, 2:30 AM CST to 5:30 AM CST
Where
Pottawatomie County, 1.07 mi W of Wamego to 1.64 mi NE of Wamego
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.200, -96.340

Flooding west of Wamego on hwy 24.

Flash Flood, Nemaha

When
June 5, 3:31 AM CST to 5:31 AM CST
Where
Nemaha County, 1.38 mi N of Centralia to 2.98 mi NNE of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.750, -96.130

Flooding continues along Weyer creek on k-187.

Flash Flood, Wabaunsee

When
June 5, 3:45 AM CST to 5:45 AM CST
Where
Wabaunsee County, 4.82 mi E of Wabaunsee to 0.39 mi SE of Paxico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.150, -96.240

Wells creek was flooded at Cornflower rd and Cotton rd. Other flash flooding had been reported in Paxico and also K-18 and Mount Mitchell rd.

Flash Flood, Marshall

When
June 5, 5:30 AM CST to 6:30 AM CST
Where
Marshall County, 3.67 mi NNW of Bremen to 4.22 mi NW of Waterville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.952, -96.795

Multiple road closers due to flooding across the entire county.

Flood, Jackson

When
June 5, 9:56 AM CST to 11:56 AM CST
Where
Jackson County, 0.87 mi NE of Holton to 1.84 mi NW of Larkinburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.480, -95.740

Several roads remain closed due to flooding. Elk creek from Circleville to the Atchison county line is out of its banks. There are a couple of bridges that were damaged, one of which may fail near Whiting.

Flood, Jefferson

When
June 5, 10:11 AM CST to 12:11 PM CST
Where
Jefferson County, 1.75 mi SE of Half Mound to 0.68 mi E of Half Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.380, -95.480

Coal creek remains out of its banks. Several county roads remain closed due to flooding.

Flood, Marshall

When
June 5, 10:11 AM CST to 12:11 PM CST
Where
Marshall County, 4.47 mi N of Herkimer to 3.42 mi NW of Schroyer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.944, -96.714

Several roads remain closed due to flood waters. A couple of the roads may be washed out due to damage of culverts.

Flood, Franklin

When
June 5, 12:20 PM CST to 2:20 PM CST
Where
Franklin County, 2.14 mi NNE of Richter to 2.17 mi NNE of Richter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.650, -95.370

Appanoose creek covering Idaho rd with 2 feet of water.

Flash Flood, Marshall

When
June 6, 3:00 AM CST to 5:49 AM CST
Where
Marshall County, 0.77 mi WNW of Bremen to 0.27 mi WSW of Bremen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.903, -96.794

Water has been reported running over Granite rd. A barricade has been put up to stop traffic from driving through the flooded road.

Flood, Marshall

When
June 6, 8:05 AM CST to 9:05 AM CST
Where
Marshall County, 2.54 mi NW of Oketo to 3.76 mi WSW of Marietta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.991, -96.639

Creeks and stream are rising again and county roads are covered by water coming out of the fields. Oketo measured 1.5 inches of rain this morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577663, 577664, 577665, 577666, 577667, 577668, 577672, 577673, 577674, 577675, 577676, 577677, 577678, 577679, 577680, 577681, 577683, 577684, 577685, 577686, 577687, 577688, 577690, 577691, 577692, 577693, 577694, 577695, 577696, 577697, 577699, 577700, 577701, 577702, 577703, 577704, 577705, 577706, 577707, 577708, and more.